MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKFC12
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Dysphagia/ Odynophagia (1815)
Date of Event 01/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2017: (b)(6) health system.(b)(6), md; (b)(6) md.History and physical.Presented to (b)(6) due to vomiting, diarrhea and abdominal pain that started two days ago.Transferred from (b)(6) emergency department with concerns for volvulus.Has been incarcerated for two years/inmate.Abdominal pain in center of abdomen, sharp and intermittent; currently vomiting/diarrhea subsided and pain less severe.Subjective fever/chills.Smokes cigarettes, denies alcohol or drug use.Ct abdomen without contrast significant for intrathoracic stomach with air and fluid with small amount of stranding posterior to herniated stomach; correlation needed as developing volvulus not excluded.Nasogastric tube placed at (b)(6) for gastric decompression.Medical history: chronic obstructive pulmonary disease, diabetes mellitus, gastroesophageal reflux disease/gastritis.Weight (b)(6) lb, bmi 20.9.Abdomen: soft, no guarding on palpation, some tenderness on palpation just superior to umbilicus.Impression/plan: abdominal pain with vomiting/diarrhea possibly secondary to viral gastroenteritis versus gastric hiatal hernia.Dr.(b)(6) consulted; recommends esophagogram and esophagogastroduodenoscopy by gastroenterology and eventually hernia repair.Nasogastric tube removed; clear liquid diet started as patient is passing gas.Vomiting/diarrhea resolved.Protonix intravenous, holding non-steroidal anti-inflammatories for possible gastrointestinal bleed given blood in diarrhea.Stool hemoccult ordered; watch hemoglobin/hematocrit.On (b)(6) 2017: (b)(6) medical center.(b)(6) md.Radiology ¿ ct abdomen/pelvis with contrast.Indication: abdominal pain.Impression: large hiatus hernia with organoaxial rotation.No evidence of gastric obstruction.Small amount of standing in hernia fat of unclear clinical significance.On (b)(6) 2017: (b)(6) medical center.(b)(6) md.Radiology ¿ upper gi.Indication: volvulus.Impression: large, fixed para-esophageal hiatal hernia containing entire stomach without evidence of gastric volvulus.Pseudo-obstruction at gastroduodenal junction likely related to extrinsic impression along right lateral margin of hernia defect.Implant procedure: robotic repair of large hiatal hernia with mesh.Implant: gore® synecor ® intraperitoneal biomaterial [gkfc12/16525257, 12 cm] implant date: (b)(6)2017 (hospitalization (b)(6) 2017).On (b)(6) 2017: (b)(6) health system.(b)(6) md.Operative report.Preoperative diagnosis: large hiatal hernia type 4.Postprocedure diagnosis: large hiatal hernia containing transverse colon, stomach, and omentum.Estimated blood loss: approximately 20 cc.Assisted by: dr.(b)(6).Findings: consisted of a large hiatal hernia type 4 with the entire stomach, part of the transverse colon, and omentum being involved.Description of procedure: ¿after the risks and benefits of the procedure explained to the patient including risk of bleeding, risk of infection, risk of need for reoperation, the patient was willing to proceed.On date of operation, patient was brought to the operating room, laid supine on operating table.The ventral abdomen was prepped and draped in usual sterile fashion.Time-out was performed, identified the right patient, right site, and right procedure.I then proceeded to then make a supraumbilical incision.A veress needle was introduced through that incision.Once the veress needle was found to be tested to be in good place using a water drop test, i insufflated the abdomen to 50 mmhg.I then used the optiview technique to place the 8.5 mm robotic trocar.I then introduced 4 more trocars, 2 robotic trocars in the right upper quadrant under direct visualization.One robotic trocar in the right upper quadrant, and then an assist port in the right upper quadrant.Once all these trocars were in place, the robot was docked.I then began to work, i was able to identify the duodenum and then the remnant stomach.I was able to began [sic] to reduce the stomach back into the abdominal cavity.The stomach was sat in place due to multiple adhesions with meticulous dissection with lysis of adhesions.The stomach was able to slowly fall back into the abdominal cavity.I then reduce the omentum as well as part of the transverse colon back into the abdominal cavity.I then identified the edge of the hernia sac.I took down the gastrohepatic ligament and then advanced toward the hiatus.Once at hiatus, i carefully dissected out the hiatus along the left and right crura.With this done, i was able to then created [sic] a window below the stomach.It was kept to preserve the 2 vagus nerves.I proceeded to then completely dissected out the hiatus.There was a giant large hiatal hernia.Once the dissection was complete, i proceeded to then use permanent v-loc to then in a running fashion.I began to close the hiatus.I ran in from below the hiatus to approximately halfway and then posteriorly halfway and then anteriorly halfway.The patient had good restiveness in the esophagus.I proceeded to then use permanent stitches to place interrupted stitches at the posterior crural repair and then the anterior crural repair.The stomach rested nicely in the stomach.Once this was done, i proceeded to then use synecor mesh to reinforce the repair.Syencor mesh was cut to fit the hiatal region and then i used 3-0 vicryl in interrupted fashion to then suture the mesh into place.Once this was complete and the repair was satisfactory.We checked for the any signs of bleeding and there was good hemostasis.We then desufflated the abdomen and then undocked the robot, removed the instruments and then desufflated the abdomen.Trocars were removed.The robotic trocar sites, skin was closed using 4-0 vicryl interrupted fashion, the assist port, the surgical site.The fascial defect was closed using 0 vicryl on a ur6 and then skin was closed using 4-0 vicryl interrupted fashion.Dermabond was applied.Patient tolerated the procedure well.¿ on (b)(6) 2017: (b)(6) health systems.Implant record.Implant/manufacturer: mesh 12 cm gore #gkfc12.W.L.Gore & associates.Category/serial number: gkfc12/16525257.Size: 12 cm.Expiration date: 6/27/20.Quantity: 1.Site: hiatal.The records confirm a gore® synecor® intraperitoneal biomaterial (gkfc12/16525257) was implanted during the procedure.Relevant medical information: on (b)(6) 2020: (b)(6) hospital.(b)(6) md.History and physical.Had type four paraesophageal hernia with colon in chest previously repaired with synecor mesh.Weight: (b)(6) kg, bmi 17.5.Current every day smoker; five to six cigarettes a day.Impression/plan: recurrent hiatal hernia/inability to swallow solids.Plan laparoscopic paraesophageal hernia repair, takedown of fundoplication, possible gastrostomy tube placement today.Admit postoperatively.Explant procedure: laparoscopic lysis of adhesions for 1.5 hours.Complexity of this case increased the difficulty by 50%.We had to peel old mesh (looks like parietex, and not what was previously believed) off the hiatus, mediastinal space and off the aorta.Laparoscopic paraesophageal hernia repair (3 posterior 0-silk sutures, 1 anterior 0-silk sutures pleated, with bioabsorbable pledgets).Esophagogastroduodenoscopy.Omental wrap around gastroesophageal junction.Removal of esophageal foreign body (mesh).Percutaneous endoscopic gastrostomy tube (20 french).Explant date: (b)(6) 2020 (hospitalization (b)(6) 2020) on (b)(6) 2020: (b)(6) hospital.(b)(6) do.Operative report.Preoperative diagnosis: dysphagia (eckardt score = 10).Weight loss of over 20 pounds.Malnutrition.Failed paraesophageal hernia repair.Esophageal foreign body (mesh).Postoperative diagnosis: dysphagia (eckardt score = 10).Weight loss of over 20 pounds.Malnutrition.Failed paraesophageal hernia repair.Esophageal foreign body (mesh).Large paraesophageal hernia.1st assistant: dr.(b)(6) (no other qualified assistants available).Anesthesia: general endotracheal intubation.Antibiotics: ancef and flagyl given within 30 minutes prior to incision.Redosed intraoperatively.Sequential compression stockings placed for dvt prophylaxis.Abdominal hair removal with electrical clippers.Upper and lower body warming blankets placed to maintain body temperature.No foley catheter placed.Estimated blood loss: less than 100 cc.Indications: this is a very pleasant patient who had a paraesophageal hernia repair emergently while he was incarcerated, but has dysphagia and severe reflux.There is significant weight loss.We are taking down the portion of stomach in his chest and releasing all the adhesions around the crura.There is approximately 25% stomach in the mediastinum.The distal esophagus seems dilated.The risks of leaks, bleeding, infections, perforations have been explained, and informed consent obtained.Findings: old food debris in the esophagus and stomach.Likely component of clinical gastroparesis.There is a large 25% paraesophageal hernia (measuring 5 cm in diameter).The ge junction was tortuous and initially difficult to find.Once the esophagus was straightened out, we were able to pass the scope and bougie into the stomach directly without obstruction.There was mesh (photodocumentation taken) around the posterior aspect of the crura, with the liver side of the mesh blown into the mediastinum and onto the pleural cavity and aorta.Mesh was on the esophagus which we had to carefully take down.Description of procedure: ¿the patient is brought to the operating room and placed in the supine position.After endotracheal intubation and induction, we prepped the abdomen.All trocar sites were preanesthetized with 0.5% marcaine with epinephrine.A #11 blade was used to make all skin incisions.We placed a 12 mm trocar under direct vision with an optical viewing device at 15 cm from the xiphoid in the midline.The abdomen was insufflated to 15 mm hg using co2.We then placed a 10 mm trocar to the right and left of the abdomen under direct visualization.We placed a 5 mm trocar in the left subcostal region.All trocars were placed under vision.A subxyphoid [sic] incision was made to lift up the liver using the nathanson retractor.The dissection of the hiatus took an additional 1.5 hours to perform due to the dense adhesions.We began by mobilizing the hiatus from the left crura.We extricated the hernia sac and encircled the esophagus with a small penrose drain to manipulate the esophagus atraumatically.We ascertained 4-5 cm of intraabdominal esophagus.In fact, the previous dissection was generous leaving a nice and long intraabdominal esophagus.We took down crural stitches, which were adherent to the esophagus, giving it an additional fixed point.The 58 french bougie was used as the calibrator tube to make sure there was no excessive encroachment on the esophagus, and the hiatus was widely patent and free.It was impossible to tell scar from mesh from vagus nerve.We scoped frequently to make sure the esophagus remained intact.After the dissection was freed, we tested the entire esophagus with endoscopic examination and insufflation, and found the esophagus and stomach completely intact.We had to take mesh off the esophageal wall so that it will not erode later into the esophagus.We then checked to make sure the stomach was without bleeding or leaks.At this point, over a bougie, we closed the crura with 3 posterior 0-silk sutures and bioabsorbable pledgets, and 1 anterior suture using 0-silk sutures, pleated.We now removed the bougie and passed the gastroscope again.The scope entered the esophagus and stomach without a glitch and air insufflation opened the gastroesophageal junction.Previously, the gastroesophageal junction was tight and shut off to air insufflation.The penrose drain was removed.A 19 round blake drain was placed into the mediastinum and brought out of the left 5 mm trocar site.The drain was secured to the skin using 2-0 nylon sutures.We placed omentum around the gastroesophageal junction and anchored it with clips as extra buttressing.We scanned the entire abdomen to make sure there were no other findings related to our surgical sites.Under vision, we placed a 20-french percutaneous gastrostomy tube into the anterior aspect of the stomach.The tube was left to bedside drainage overnight.We removed all the trocars under direct visualization and evacuated the pneumoperitoneum.We then closed the skin using 4-0 monocryl sutures in running subcuticular fashion.Dermabond was applied.The patient tolerated the procedure well and was extubated on the operating room table.The patient was transferred to recovery in stable condition.All counts were correct, including removal of the penrose drain.¿ relevant medical information: on (b)(6) 2020: (b)(6) hospital.(b)(6) md.Pathology report.Accession number: (b)(4).Pathologic diagnosis: esophagus, clinically ¿foreign body¿, removal: fibroadipose tissue and skeletal muscle with fibrosis and giant cell reaction surrounding embedded suture-like and synthetic-mesh material.Clinical history: recurrent hiatal hernia.Procedure: paraesophageal hernia repair.Specimen(s) received: a: esophageal foreign body, perm.Gross description: specimen a is received fresh labeled with the patient¿s name, medical record number and designated ¿esophageal foreign body.¿ it consists of an unoriented 3.6 x 0.9 x 0.6 cm fibrous tissue.Specimen is sectioned and submitted entirely in cassette a1 and a2.Microscopic description: [nurse reviewer note: microscopic description not provided].On (b)(6) 2020: (b)(6) hospital.(b)(6) md.Radiology ¿ x-ray water soluable contrast swallow.Indication: check for leak after hiatal hernia repair.Comparison: ct chest/abdomen/pelvis (b)(6) 2019.Impression: fixed hiatal hernia with portion of the fundus of stomach above the diaphragm.Transient holdup of contrast due to narrowing of the stomach at the level of the diaphragmatic hiatus.No contrast extravasation.On (b)(6) 2020: (b)(6) hospital.(b)(6) md; (b)(6) md.Discharge summary.Recurrent hiatal hernia; planned re-do hiatal hernia repair with gastrostomy tube placement on (b)(6) 2020.Has recovered well from surgery; appropriate for discharge home.Abdomen soft, nondistended, incisions healing well.Gastrostomy tube capped, no drainage or surrounding erythema at insertion site.Leave tube capped, vent three times per day, as needed with nausea.Liquid/smoothie diet for two weeks, then soft foods for two weeks.No heavy lifting; encouraged to be active with walking.Follow up in clinic in four weeks.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic hiatal hernia repair on (b)(6) 2017 whereby a gore® synecor® intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: surgery to remove mesh, hernia recurrence, adhesions, nerve trapped under mesh, foreign body giant cell reaction.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® synecor intraperitoneal instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), bowel obstruction and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, infection, inflammation, adhesion, fistula formation, seroma formation, perforation, wound dehiscence, wound complications, pain, bowel obstruction, ileus, revision/resurgery, device contraction, fever, hernia recurrence.¿ the instructions for use further state: ¿nonabsorbable sutures, such as gore- tex® suture, (such as taper or piercing point) of appropriate size are recommended to secure the mesh.The use of absorbable sutures may lead to inadequate anchoring of gore® synecor intraperitoneal biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11197933
Report Number3003910212-2021-01151
Device Sequence Number17128709
Product Code FTL
UDI-Device Identifier00733132635344
UDI-Public00733132635344
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2020
Device Model NumberGKFC12
Device Catalogue NumberGKFC12
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/11/2021
Supplement Date Received by Manufacturer06/11/2021
06/11/2021
Initial Report FDA Received Date01/19/2021
Supplement Report FDA Received Date06/16/2021
04/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/28/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient SexMale
Patient Weight57 KG